Heat, Kankakee
- When
- July 5, 9:00 AM CST to 7:30 PM CST
- Where
- Kankakee forecast zone
- Reported by
- AWOS
- Coordinates
- 41.138, -87.862 (the zone’s center; the record gives no point)
Hot and humid conditions developed across most of northern Illinois during the afternoon of July 5th. High temperatures were in the mid 90s and afternoon peak heat indices were in the 105 to 110 degree range.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Hot and humid conditions developed across most of northern Illinois during the afternoon of July 5th. High temperatures were in the mid 90s and afternoon peak heat indices were in the 105 to 110 degree range. Temperatures and heat indices were cooler across far northeast Illinois and near Lake Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 5, 5:22 AM CST, 3 hours 38 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
622 AM CDT Tue Jul 5 2022
.SHORT TERM...
Issued at 324 AM CDT Tue Jul 5 2022
Through Wednesday...
Short range guidance is predictably struggling with convective
trends in the rather weakly forced pattern, so much of the first
12-18 hours of forecast is based on observational trends.
Loosely organized MCS that brought some locally heavy rainfall
totals and wind damage is moving out of the area early this
morning. Never really saw a large scale convective cold pool
develop with this system, so lingering footprint from this system
is pretty small with just a subtle outflow boundary left behind
with minimal air mass difference on either side of the boundary.
Band of altocumulus with bases around 7kft extends west from this
MCS across northern IL and back across Iowa, seemingly on the
northwest flank of the low level jet where SPC mesoanalysis
indicates moisture convergence/transport is maximized. While
objective analysis shows sizable CINH in this area, there have
been some recent attempts at convective initiation, so will need
to keep an eye on this area over the next few hours until the low
level jet weakens.
Temperature for today seems relatively straight forward over
southern and western portions of the CWA where highs should climb
solidly into the 90s with max heat indices generally in the 105F
to 110F range. The closer you get to Lake Michigan the trickier
the temp forecast gets as 07z surface analysis shows a weak cold
front extending from northern Lower Michigan southwest to
northeast Iowa. Weak surface low over northeast Iowa is expected
to ride the front into Lower Michigan this morning, which should
allow the front to slowly sag southward. The exception to that
slow southward movement will be adjacent to the lake where colder
marine air mass is likely to result in more rapid southward
acceleration of this boundary. How far inland the boundary gets
and how quickly it does so will be key in how extreme the heat
gets before significant lake cooling. Areas adjacent to the lake
may well struggle to see heat indices reach 100 before the winds
shift in off the lake, but still think 100-105F heat indices are
possible over western Lake IL and western portions of Cook
Counties, so plan to hang onto the heat advisory assuming it will
be close enough to the 105 criteria prior to lake cooling. Day
shift will probably be able to trim the advisory back a bit over
northeast IL if lake cooling spreads inland as expected.
Attention will then turn to next round of convection. Guidance is
all over the place and really not terribly useful, so again
relying heavily on observational trends. A subtle shortwave over
northern Nebraska/southern South Dakota can be traced back to the
intermountain west yesterday morning on water vapor imagery. Not
seeing much reflection of this wave in 500mb vorticity fields in
short range guidance, but certainly appears to be a wave there
that kicked off convection last evening. Extrapolation would have
that ripple reaching our CWA during peak heating.
Dewpoint pooling near/ahead of the weak southward moving frontal
boundary should result in dewpoints in at least the mid 70 and
possibly upper 70s this afternoon, which combine with temps in the
90s should result in extreme instability with MLCAPE >4000 j/kg.
This extreme instability will likely be tapped and result in
explosive convective initiation this afternoon as ascent from the
subtle shortwave and convergence along the lake breeze initially,
then probably along the remainder of the front takes place. Deep
layer shear looks rather modest, though will need to watch for any
small area of enhanced shear associated with the shortwave, but
overall 0-6km bulk shear looks to be on the order of 20-25kt. The
extreme instability should be sufficient to augment the relative
lack of shear and still result in a damaging wind and perhaps hail
threat with the more vigorous storms.
Of potentially greater concern is the flash flood threat with
this activity. Lake augmented/enhanced front will likely become
NW/SE oriented from extreme northwest Indiana to north central
Illinois. The orientation of the boundary over northern Illinois
should become parallel with mean winds and expected storm motion
which raises concerns about a period of training convection before
cold pool development shoves the effective front farther south.
Given the PWATs over 2 inches and threat for at least temporarily
training convection, wouldn't be hard to envision isolated
rainfall totals of 3-5" in less than 2 hours. The threat area
looks to be over areas that saw heavy rain Monday evening and over
the urban corridor that is more susceptible to flash flooding.
Still mulling it over, but may issue a small flash flood watch to
address this threat.
It would appear that the convection this afternoon and evening
should push the effective boundary farther south. This should
result in cooler temperatures over a good chunk of the CWA
Wednesday and perhaps push the more favorable zone for additional
convection farther south. Confidence is low, so maintained pops
for Wednesday, but not hard to envision a scenario where northern2
CWA sees a fairly precip free day Wednesday.
- Izzi
&&
.LONG TERM...
Issued at 324 AM CDT Tue Jul 5 2022
Wednesday night through Monday...
Forecast focus has been in the short term where some value can be
added by observational trends. No changes made to the NBM
guidance, which does have pops through at least Thursday night and
perhaps into Friday as additional subtle, convectively enhanced
shortwaves ride around the strong upper ridge. A transition to a
quieter, drier pattern still looks on target for the weekend and
perhaps as early as Friday.
- Izzi
&&
.AVIATION...
For the 12Z TAFs...
Aviation weather concerns for the 12Z TAFs:
* Westerly winds turn northeasterly to easterly early to mid
afternoon
* Another round of showers and thunderstorms expected this afternoon
into the early evening, with lingering isolated showers overnight
We remain in an active pattern with many moving parts. Southwesterly
winds will become more westerly this morning. A ribbon of light
showers is just south of the terminals, and presently these showers
are expected to stay south of the terminals. Locations new Lake
Michigan will have a wind shift from a lake breeze in the early
afternoon. Showers and storms are expected to move in from the west
by mid-afternoon, although exact timing of precipitation continues
to be a challenge in this pattern. Winds are expected to turn
northeasterly to easterly at locations farther away from the lake
(DPA/RFD) around the same time as showers and storms occur due to a
reinforcing weak cold front moving off the lake. Regarding this
afternoon's storms, they once again may become severe, with the main
threat being strong winds (60+ kt) and possible hail. Timing the end
of this round of showers/storms is also a challenge, with some
models indicating off and on showers throughout tonight. Winds are
expected to remain easterly through the end of the TAF period.
BKL
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...noon
Tuesday to 8 PM Tuesday.
Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ012-ILZ013-ILZ103-
ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...2 PM Tuesday to 3 AM
Wednesday.
IN...Flood Watch...INZ001-INZ002...2 PM Tuesday to 3 AM Wednesday.
Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...noon
Tuesday to 8 PM Tuesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
423 AM CDT Tue Jul 5 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-060930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
423 AM CDT Tue Jul 5 2022 /523 AM EDT Tue Jul 5 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited hail risk...up to 1 inch in diameter.
Limited damaging wind risk...up to 70 mph.
Significant Flash Flood Risk.
Significant Excessive Heat Risk.
DISCUSSION...
Explosive thunderstorm development is expected this afternoon
over northeast and eventually most of northern Illinois into
northwest Indiana. Some of the storms could become severe with the
primary threat severe threat being locally damaging winds to 70
mph.
Some of the thunderstorms could produce torrential rainfall, which
given their slow movement could result in localized flash flooding
problems late this afternoon into this evening.
In addition, prior to the thunderstorms, heat indices this
afternoon will reach 105 to 110 degrees.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Severe Thunderstorm Risk.
Elevated Flooding Risk.
Thursday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Sunday Night and Monday...
Limited Thunderstorm Risk.
DISCUSSION:
Another round or two of thunderstorms is possible Wednesday
into Thursday. There will be an associated risk of locally heavy
rainfall and possibly severe weather with any of the more
organized rounds of storms.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed after 2 pm.
GENERAL STORM MOTION OF THE DAY:
Moving toward east or southeast at 10 to 20 mph.
LMZ740>745-060930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
423 AM CDT Tue Jul 5 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to 1 inch in diameter.
Limited thunderstorm wind gust risk...up to 60 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday and Thursday...
Limited Severe Thunderstorm Risk.
Monday...
Limited Thunderstorm Risk.
- Izzi
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe national radar mosaic for the moment the first event began.
20 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042714, 1042701, 1042711, 1042712, 1042713, 1042718, 1042719, 1042721, 1042716, 1042717, 1042702, 1042703, 1042704, 1042705, 1042706, 1042707, 1042708, 1042709, 1042710, 1042720.